Skip to content
My WebMD Sign In, Sign Up

Announcements

Please take some time to click through these links to find out more about our community.

What is a Trigger and When to Trigger a Post
How and Why to Report a Post
Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


Includes Expert Content
On antidepressants and can't lose weight
avatar
dkfields posted:
My name is Diane. I suffer from major depression and Migraine headaches and severe chronic pain, among other things. I'm currently on a bbucket full of drugs including Wellbutrin, Effexor, Seroquel, and Topamax. The Seroquel made me gain 50 lbs in about 5 months and although the Topamax causes weight loss it couldn't counteract the Seroquel. I am slowly coming off the Seroquel now and am down to 25mg for another few day and then done. I have lost 12 lbs. I'm also being weaned off the Effexor which is being replaced by Cymbalta and feeling the withdrawal symptoms of that. Needless to say at this point I have no appetite and I'm not sleeping. I need to lose nearly 90 lbs to be at my ideal weight (I'm 5' 5" and 217 lbs) and have always had trouble losing weight. Now that I'm older, 47, its even harder. I suffer from chronic pain, so exercise is difficult. Any ideas to help me?
Reply
 
avatar
beautifulbuffalo responded:
I suffer from major depression, anxiety, PTSD. I was taking seroquel also for years and gained 80 lbs. I'm now off the seroquel and on Tramadol and it makes me sleep without weight gain. I also take cymbalta and valium, Lithium and Lamictal. The Lithium does make you gain weight, but if I don't take it I get suicidal. I'm 51, 5'7 and weight 262.
 
avatar
Thomas L Schwartz, MD responded:
I have prescribed and seen in the literature some weight loss options like belviq, qsymia, xenical/ally, zonegran, metformin, byetta, diet and exercise being good options. in my experience the drugs above may lose half of the weight you gained on seroquel, and they rest likely will need diet and exercise
 
avatar
sw3tflower replied to Thomas L Schwartz, MD's response:
I know people will hate me but...I weigh the same now as I did 40 years ago when I was 20. I'm 61 now. Like everyone I go up and down a few pounds but I always come back to the same weight of 110. That weight just comes naturally. It's my 'set point'.
I'm 5'6" 110 lbs. I never diet and I have been on many many different anxiety/andepressant meds. I do admit when the PTSD was really bad I lost a lot of weight and got below 90.
I.ve always been hyper and tend to lose weight on vacations because there is so much to do I don't have time to eat.
Is there a 'set point' weight that people have? They are the most comfortable, it comes naturally and is the right weight for their body and lifestyle?
 
avatar
redbird89 responded:
Hi Diane. We sound like twins, except I suffer from Bipolar, Migraines, Anxiety, and severe chronic pain. The only thing we take the same is Topamax and I take 400 mg a day. I also take Effexor ER, Klonopin for the anxiety, Trazadone to help me sleep. Trust me, the weight will start to come off. You will get to a point as they increase (if they do) your Topamax that you will not be hungry or want to eat on it. It has been 7 years since the Topamax finally started working on me to help with my Migraines (I use it for two reasons) and as soon as I was able to get out of bed I was in bed and in the gym with a trainer 7 days a week. I lost 170 pounds in less than a years. I have kept it off for 7 years as well.

I wish you well. Be careful with the Cymbalta. It made me suicidal.

Best of luck,
Carrie
 
avatar
dkfields replied to sw3tflower's response:
5' 6" and 110 lbs sounds anorexic.


Featuring Experts

Thomas L. Schwartz, MD, received his medical degree from and completed his residency in adult psychiatry at the State University of New York (SUNY) Up...More

Helpful Tips

Do not change your meds...Expert
without consulting your prescriber. I am very concerned with many, many posts where folks are dropping, lowering, changing their meds ... More
Was this Helpful?
103 of 141 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.